Virginia, 2023

Damaging Wind in Virginia, July 7, 2023

July 7, 2023 · NWS RNK · 1 event in 1 county or zone

A late evening thunderstorm dropped south into eastern Buckingham County. This severe thunderstorm produced damaging winds that brought down numerous trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A late evening thunderstorm dropped south into eastern Buckingham County. This severe thunderstorm produced damaging winds that brought down numerous trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 7, 6:24 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 7, 6:24 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
724 PM EDT Fri Jul 7 2023

.SYNOPSIS...
A weak front will pass through the area through this evening.
It will remain humid with seasonably warm temperatures. The
front is expected to stall just southeast of the area Saturday,
with lingering moisture resulting in some cloud cover and a few
showers. A stronger front is expected to cross the area from the
west on Sunday, providing a better chance for showers and
thunderstorms.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 715 PM EDT Friday...

Less coverage on radar with showers/storms mainly confined to
our far eastern piedmont counties.

Surface analysis late this afternoon showed low level
convergence along weak boundary in the central VA piedmont.
Showers and storms that were widely scattered earlier toward the
foothills have eroded but MLCAPES of 2000 J/kg+ reside in the
central VA piedmont where strong storms were focused north of
the James River.

Overall, coverage this evening will be very isolated and east of
a Lynchburg to Yanceyville, NC line and 99 percent of the
forecast area will likely stay dry as we stay in a subsidence
zone behind departing vort.

Overnight expect partly cloudy skies for most and mainly high
clouds. Fog will be patchy once again and locally dense in the
river bottoms.

Previous discussion...

No

     High confidence in scattered rain chances through Saturday,
warm and muggy...

Cumulus clouds have given way to isolated showers and
thunderstorms. Most of this activity was just southeast of the
Blue Ridge, and in relation to a short wave and associated weak
surface reflection pushing ESE. Storms so far have been weak
with little lightning.

Cells through this evening will have brief moderate to heavy
rainfall as well as lightning. PWATs had jumped to just over
1.50" on this morning's KRNK sounding, supporting localized
heavy rainfall. Storm motion is still slow but a little faster
than yesterday, so will need to keep an eye on slow moving cells
and repeat rain areas. The boundary pushes towards the Atlantic
coast this evening.

Some component of this front will slosh back north across our
eastern forecast area Saturday, courtesy of a southern stream
short wave coming northeast by way of SC/NC. This suggests the
better coverage for showers and storms will be across our south
and east. The forcing for ascent shifts the focus once again
towards the coast by late afternoon/early evening. Any storms
may have lightning and brief heavy rainfall, however with all
the cloud cover around, severe weather looks unlikely for our
area.

Lows tonight should be slightly cooler in the mountains due to
lower dewpoints, but just as warm/muggy in the Piedmont with
little or no air mass change. Patchy fog is possible where
clouds clear out. Temperatures Saturday will be dependent on
cloud cover and rain coverage. Brought highs down just a bit
into the low to mid 80s for the mountains, and into the
mid/upper 80s for the Piedmont.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 200 PM EDT Friday...

     Confidence Higher for Stormy Weather on Sunday...

Short wave trough will be crossing the central Appalachians on
Saturday night and Sunday with some vorticity advection, upper
diffluence, and a surface cold front. Sunday afternoon the most
unstable air will be in central and eastern Virginia and North
Carolina, but deep moisture and the probability of showers and
thunderstorms will be widespread. Precipitable water values will
be in the 1.5 to 2 inch range and Bufkit forecast sounding
showed only light to moderate steering wind speeds, so in
addition to the Slight Risk of severe thunderstorms on Saturday
night and Sunday, the locally heavy rainfall threat will
continue.

Monday the chance of rain is lower. The mostly likely location
will be in the mountains with some upslope flow to support
showers. Enough dry air works into the area behind the front
that the Monday night forecast is dry. Will have slightly cooler
maximum temperatures on Monday behind the front, with the
expected clouds and potential rain. No other changes planned for
temperatures at this time.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1215 PM EDT Friday...

Best chance of rain will be Thursday and Friday...

Large scale pattern remains zonal through the period. Next long
wave trough comes through the eastern United States on
Thursday and Friday. High pressure and dry air will cover the
Mid Atlantic region for Tuesday and Wednesday. Any precipitation
will be isolated on those days. A cold front approaches the
area late Thursday, returning a higher coverage and probability
of showers and thunderstorms. As with most of the recent summer
fronts, when and if the front gets through the area is low
confidence at this time range. Both maximum and minimum
temperatures will be near normal and have no reason to deviate
from ensemble guidance.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
As of 720 PM EDT Friday...

VFR expected for the majority of the terminals through the
period. Exceptions will be fog at LWB/BLF/BCB, possibly LYH/DAN
overnight and mainly in the 07z-12z time frame. LIFR or lower at
LWB and perhaps BLF with MVFR/IFR possible at BCB/LYH/DAN.

Any storms Saturday will be scattered and appears best chances
will be along east of a LYH/DAN line.

OUTLOOK...

A better potential for sub-VFR with organized SHRA/TSRA is
associated with a cold frontal passage Sunday. Aside from
lingering clouds/ showers Monday, expect a drying trend for the
middle of next week with Tuesday into Wednesday anticipated to
be dry as high pressure passes across the Mid- Atlantic.

So for most of the time VFR, except early morning sub-VFR
fog/low clouds at the usual spots and with any showers.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/SH/WP
NEAR TERM...SH/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...SH/WP
Hazardous weather outlook, Jul 7, 1:56 PM EST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
256 PM EDT Fri Jul 7 2023

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-081900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
256 PM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A strong cold front will cross the forecast area on Sunday. Some of
these storms will be strong to severe with damaging winds, large
hail, and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 6:22 PM EST, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
722 PM EDT Fri Jul 7 2023

VAZ047-072345-
Buckingham VA-
722 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of
northeastern Buckingham County through 745 PM EDT...

At 714 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fork Union, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Canton...
and Gold Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3764 7825 3760 7828 3759 7844 3775 7845
      3773 7840 3773 7836 3772 7834 3771 7831
      3771 7830 3769 7826 3769 7824
TIME...MOT...LOC 2314Z 356DEG 10KT 3776 7833

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RS

The radar

The Norfolk radar (KAKQ), 140 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buckingham

When
July 7, 6:34 PM EST to 7:43 PM EST
Where
Buckingham County, 0.94 mi W of New Canton to 2.19 mi E of Curdsville
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
37.698, -78.317

Numerous trees were blown down by thunderstorm winds in eastern Buckingham county, along with powerlines and pasture fencing. U.S. Highway 60 east of Dillwyn was blocked by downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117909.